West Virginia, 2022Damaging Wind in West Virginia, May 6, 2022
May 6, 2022 · NWS RNK · 1 event in 1 county or zone
Several rounds of severe storms developed in advance and along a cold front. One of these storms produced damaging winds in Greenbrier County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe storms developed in advance and along a cold front. One of these storms produced damaging winds in Greenbrier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 8:07 AM EST, 4 hours 8 minutes earlier.
Area forecast discussion, May 6, 8:07 AM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
907 AM EDT Fri May 6 2022
.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this morning with a front extending from the low into the
Carolinas. This low will track slowly east today and Saturday
bringing several periods of showers and thunderstorms through
today through Sunday. As the low moves offshore, high pressure
builds in with drier and warmer weather for Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS of 906 AM EDT Friday...
Made a quick update to adjust temperatures for this morning into
this afternoon using the latest surface obs,their trends and
blended in the NBM. Cloud cover makes high temperatures forecast
tricky. Made some adjustments to pops and weather to capture
the precipitation break and add some fog. Busy afternoon
expected with scattered strong to severe thunderstorms. More
changes later this morning...
Previous discussion:
As of 435 AM EDT Friday...
Severe thunderstorms remain a threat this afternoon and
evening.
Expecting three main batches of precipitation today and tonight.
The first is already ongoing in the mountains and will continue
to move north-northeast this morning. Next a roughly east-west
band of thunderstorms will develop along and just north of the
front in the Carolinas. These will track from northern North
Carolina into southern Virginia mainly between 19Z/3PM and
22Z/6PM. Although many of the Hi-res convective allowing models
show some form of this scenario, this timing and placement most
resembles the Hi-ResARW. At the same time thunderstorms along
and just ahead of the cold front to the west will develop and
move west to east, reaching Lewisburg to Boone around 19Z/3PM
and exiting east of Lynchburg and Danville from 00Z/8PM-
03Z/11PM.
Several ingredients will be in place for the thunderstorms in
rounds two and three to produce severe weather. Locally enhanced
low level shear along the warm front will elevate the threat of
a tornado. Overall helicity of 200/300 m2/s2 and Convective
Available Potential Energy in the 1000-2200 J/Kg range support
the severe threat. However, we are starting the day with a large
area of low clouds. But, Bufkit forecast soundings showed the
stable layer was shallow and the large CAPE will be elevated.
and there is more than enough lift to trigger storms. The
piedmont of Virginia and the foothills and piedmont of North
Carolina are the most likely location for severe weather today.
Guidance was on the cool side for highs today, but temperatures
are starting out in the mid 50s to low 60s. Even a modest rise
will bring maximum temperatures into the 70s, especially with
any breaks in the clouds. Stayed close to the National Blend for
lows tonight.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 325 AM EDT Friday...
Confidence is high for a wet Saturday before drier weather returns
to start the new week.
The weekend begins with a closed upper level low directly overhead.
This low should steepen the lapse rates aloft and continue to bring
showers through Saturday with maybe a few thunderstorms also
developing by the afternoon. However, any severe threat appears
considerably lower than Friday due to temperatures turning cooler.
Eventually, the upper level low should depart off the East Coast by
Saturday night into Sunday.
High pressure should nose southward from eastern Canada toward the
Mid Atlantic to start the new week. By Monday and Monday night, the
upper level low will cut off from the flow over the western Atlantic
Ocean, while a broad upper level ridge builds northward from the
Gulf of Mexico. A notable north to northeast wind will blow during
Sunday and Monday due to the increasing pressure gradient between
the high to the north and the low stuck off the North Carolina
coastline. Temperatures were kept toward the slightly cooler side of
guidance to account for this flow.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 325 AM EDT Friday...
Confidence is high for a dry Tuesday and Wednesday, but chances of
showers and thunderstorms could return later in the week.
A rex block will develop during the middle of this week due to an
upper level ridge building from the Gulf of Mexico toward eastern
Canada and a closed upper level low spinning off the North Carolina
shoreline. The low will become trapped as it will be unable to
escape eastward due to this atmospheric blocking pattern. As a
result, the low will be forced to slowly wobble toward the southwest
and eventually reach the Georgia and Florida coastline by Thursday.
While the Mid Atlantic should stay dry through Tuesday and Wednesday
with high pressure holding firm, the closing proximity of the low
should increase the moisture and instability to warrant increasing
chances of showers and thunderstorms toward the end of this week.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 705 AM EDT Friday...
Large expanse of IFR to MVFR stratus across Virginia and
northern North Carolina. There will be little improvement in
ceilings through 16Z/noon.
Low pressure was over the Mid Mississippi Valley with a front
extending from the low into the Carolinas. Winds will be out of
the east to southeast on the north side of this boundary. As the
front lifts north through the region the wind will turn to the
southwest.
Two large bands of showers and thunderstorms will also move
through the region today with MVFR/IFR visibility due to heavy
rain. The first will be the the front lifting north and the
second will track from west to east ahead of the cold front this
afternoon and evening. The most likely of timing of
thunderstorms based on many Hi-Res convective allowing models is
from 19Z/3PM through 03Z/11PM. Strong gusty wind and large hail
are possible this afternoon and evening, especially in central
and eastern Virginia and North Carolina.
Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport.
Extended Aviation Discussion...
A deep upper low will bring several rounds of showers with
associated MVFR conditions for the Saturday and Sunday.Late
night and early morning IFR/LIFR fog will be possible,
especially where it rains. Clouds will remain Monday and Tuesday
with sub-VFR ceilings still likely but dry weather is expected.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/BMG
Hazardous weather outlook, May 6, 5:51 AM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
651 AM EDT Fri May 6 2022
NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-071100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
651 AM EDT Fri May 6 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. There is also a
secondary threat of large hail. An isolated tornado is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
651 AM EDT Fri May 6 2022
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
There is an enhanced risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. There is also a
secondary threat of large hail and tornadoes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, May 6, 8:38 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
938 AM EDT Fri May 6 2022
NCZ005-006-VAZ044-061400-
Rockingham-Caswell-Pittsylvania-
938 AM EDT Fri May 6 2022
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN ROCKINGHAM...CASWELL AND SOUTH CENTRAL PITTSYLVANIA COUNTIES
AND THE CITY OF DANVILLE...
At 937 AM EDT, a strong thunderstorm was located over Reidsville,
moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm. Rainfall up
to 0.50 inch are possible with this storm.
Locations impacted include...
Danville...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
Camp Springs...
and Providence.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3625 7975 3634 7988 3669 7944 3643 7914
3641 7915 3625 7949 3625 7953 3624 7953
TIME...MOT...LOC 1337Z 238DEG 34KT 3634 7967
ETSpecial weather statement, May 6, 9:11 AM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1011 AM EDT Fri May 6 2022
NCZ006-VAZ044-058-061445-
Caswell NC-Halifax VA-Pittsylvania VA-
1011 AM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of
northeastern Caswell, southeastern Pittsylvania and southwestern
Halifax Counties through 1045 AM EDT...
At 1011 AM EDT, Doppler radar was tracking a strong thunderstorm over
Providence, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Providence...
Turbeville...
Milton...
and Cluster Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3638 7938 3654 7948 3654 7934 3666 7921
3683 7899 3654 7873 3654 7914 3637 7915
TIME...MOT...LOC 1411Z 239DEG 36KT 3651 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
VFJSpecial weather statement, May 6, 12:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
103 PM EDT Fri May 6 2022
WVZ508-061730-
Western Greenbrier WV-
103 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of
northwestern Greenbrier County through 130 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bingham, or near Babcock State Park, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Trout...
Williamsburg...
and Duo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3800 8045 3795 8051 3795 8081 3799 8077
3799 8079 3801 8079 3802 8080 3803 8082
3804 8083 3806 8080 3806 8082 3805 8084
3806 8087 3808 8089 3810 8087 3808 8071
3821 8052
TIME...MOT...LOC 1702Z 255DEG 27KT 3801 8087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VFJThunderstorm Wind, Greenbrier
- When
- May 6, 12:15 PM EST to 12:20 PM EST
- Where
- Greenbrier County, Chichton to 0.57 mi N of Crichton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -80.720
Thunderstorm winds damaged a porch on a house and one vehicle along Lesile Branch Road. Several trees and power lines were also damaged in and around the Quinwood area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, May 6 to 10, 20221 death · $1.1 million · 50 kt wind · 27 events
- Tornado and Hail in Virginia, May 6, 2022$3.1 million · EF0 · 25 events
- Tornado and Hail in North Carolina, May 6, 2022$765,000 · EF1 · 27 events
- Tornado and Hail in North Carolina, May 6, 2022$272,000 · EF1 · 42 events
- Tornado and Flash Flooding in Kentucky, May 6, 20223 injured · $76,000 · EF1 · 31 events
- Flood in Alaska, May 6 to 8, 2022$282,000 · 1 event
- Tornado and Hail in North Carolina, May 6, 2022$35,000 · EF1 · 15 events
- Hail and Damaging Winds in South Carolina, May 6, 20222 in hail · 57 events
- Damaging Winds in Alabama, May 6, 2022$56,000 · 56 kt wind · 16 events
- Hail and Damaging Winds in Georgia, May 6, 2022$14,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 6, 20221.5 in hail · 41 events
- Flooding and Heavy Rain in Pennsylvania, May 6 to 7, 2022$40,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023503.